Alert archive / Iowa / Flash Flood Watches in 2017

Flash Flood Watch 5, NWS Des Moines, IA

July 21, 20175 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at Jul 21, 2017, 9:55 AM CDT for 5 counties in Iowa. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Jul 21, 2017, 9:55 AM CDT (14:55 UTC)
Expired
Jul 22, 2017, 5:27 AM CDT
In force
20 hr
Issued by
NWS Des Moines, IA
Flood severity
None

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Grundy County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WGUS63 KDMX 211455
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Des Moines IA
955 AM CDT Fri Jul 21 2017

...Flash Flood Watch in effect through Saturday morning...

.Several inches of rain has already fallen across this area during
the past 12 to 24 hours. Additional rainfall is expected
throughout today into tonight which may lead to flash
flooding...especially in urban areas.

IAZ027-028-221400-
/O.NEW.KDMX.FF.A.0005.170721T1455Z-170722T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler-Bremer-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, and Waverly
955 AM CDT Fri Jul 21 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

The National Weather Service in Des Moines has issued a

* Flash Flood Watch for portions of north central Iowa and 
  northeast Iowa, including the following areas, in north 
  central Iowa, Butler. In northeast Iowa, Bremer. 

* Through Saturday morning

* Additional rainfall is expected throughout today into tonight,
  which may lead to flash flooding.

* Typically urban flood-prone locations may flood, creating
  potentially hazardous travel conditions and the potential for
  road closures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Kotenberg
4 follow-up statements
154 
WGUS63 KDMX 212009
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Des Moines IA
309 PM CDT Fri Jul 21 2017

...Flash Flood Watch in effect through Saturday morning...

.Several inches of rain has already fallen across this area
during the past 12 to 24 hours. Additional rainfall is expected
throughout today into tonight which may lead to flash flooding...
especially in urban areas.

IAZ038-039-050-221400-
/O.EXA.KDMX.FF.A.0005.000000T0000Z-170722T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grundy-Black Hawk-Tama-
Including the cities of Grundy Center, Reinbeck, Conrad, Dike, 
Wellsburg, Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, 
and Gladbrook
309 PM CDT Fri Jul 21 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

The National Weather Service in Des Moines has expanded the

* Flash Flood Watch to include portions of central Iowa and 
  northeast Iowa, including the following areas, in central 
  Iowa, Grundy and Tama. In northeast Iowa, Black Hawk. 

* Through Saturday morning

* Additional rainfall inches is expected throughout today into 
  tonight, which may lead to flash flooding. 

* Typically flood-prone locations may flood, creating potentially
  hazardous travel conditions and the potential for road 
  closures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

IAZ027-028-221400-
/O.CON.KDMX.FF.A.0005.000000T0000Z-170722T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler-Bremer-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, and Waverly
309 PM CDT Fri Jul 21 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flash Flood Watch continues for

* Portions of north central Iowa and northeast Iowa, including 
  the following areas, in north central Iowa, Butler. In 
  northeast Iowa, Bremer. 

* Through Saturday morning

* Additional rainfall is expected throughout today into tonight, 
  which may lead to flash flooding. 

* Typically flood-prone locations may flood, creating potentially
  hazardous travel conditions and the potential for road 
  closures.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Kotenberg
186 
WGUS63 KDMX 220233
FFADMX

Flood Watch
National Weather Service Des Moines IA
933 PM CDT Fri Jul 21 2017

...Flash Flood Watch remains in effect through Saturday 
morning...

.Several inches of rain fell over this area Friday morning. 
Additional rainfall is still possible tonight, which may lead to 
flash flooding...especially in urban areas.

IAZ027-028-038-039-050-221400-
/O.CON.KDMX.FF.A.0005.000000T0000Z-170722T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler-Bremer-Grundy-Black Hawk-Tama-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, 
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, 
Toledo, Traer, Dysart, and Gladbrook
933 PM CDT Fri Jul 21 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 AM CDT SATURDAY...

The Flash Flood Watch continues for

* Portions of central Iowa, north central Iowa, and northeast 
  Iowa, including the following areas, in central Iowa, Grundy 
  and Tama. In north central Iowa, Butler. In northeast Iowa, 
  Black Hawk and Bremer. 

* Until 9 AM CDT Saturday

* Additional rainfall is expected tonight, which may lead to 
  flash flooding. 

* Typical flood-prone locations may flood, creating potentially
  hazardous travel conditions and the potential for road closures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Ansorge
265 
WGUS63 KDMX 220927
FFADMX

Flood Watch
National Weather Service Des Moines IA
427 AM CDT Sat Jul 22 2017

...Flash Flood Watch remains in effect through Saturday morning...

.Several inches of rain fell over this area Friday morning. Some
additional rainfall is expected this morning, however conditions
for heavy rainfall are waning. 

IAZ027-028-038-039-050-221400-
/O.CON.KDMX.FF.A.0005.000000T0000Z-170722T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler-Bremer-Grundy-Black Hawk-Tama-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, 
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, 
Toledo, Traer, Dysart, and Gladbrook
427 AM CDT Sat Jul 22 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 AM CDT THIS
MORNING...

The Flash Flood Watch continues for

* Portions of central Iowa, north central Iowa, and northeast 
  Iowa, including the following areas, in central Iowa, Grundy 
  and Tama. In north central Iowa, Butler. In northeast Iowa, 
  Black Hawk and Bremer. 

* Until 9 AM CDT this morning

* Additional rainfall is possible this morning, which may lead to
  flash flooding.
 
* Typical flood-prone locations may flood, creating potentially 
  hazardous travel conditions and the potential for road 
  closures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
631 
WGUS63 KDMX 221027
FFADMX

Flood Watch
National Weather Service Des Moines IA
527 AM CDT Sat Jul 22 2017

IAZ027-028-038-039-050-221130-
/O.CAN.KDMX.FF.A.0005.000000T0000Z-170722T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler-Bremer-Grundy-Black Hawk-Tama-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, 
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, 
Toledo, Traer, Dysart, and Gladbrook
527 AM CDT Sat Jul 22 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Iowa, north central
Iowa, and northeast Iowa has been cancelled. While isolated
thunderstorms remain possible this morning, the threat of flash
flooding heavy rainfall has subsided. Therefore, the watch has 
been cancelled. 



$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Jul 21, 7:58 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 21, 7:58 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
758 AM CDT Fri Jul 21 2017

...Updated Aviation Discussion...

.SHORT TERM.../Today through Tonight/
Issued at 415 AM CDT Fri Jul 21 2017

Stationary boundary remains extended across
Iowa from west-central to east-southeast portions of the state and
will be the focus for additional convection during the morning
hours. Several concerns today with this boundary and how far north-
northeast it will reach by this afternoon and it's impact on the
maximum temperatures today. The ESRL HRRR and even the 21.06z NAM12
seem to have a decent handle on the current radar trends and have
further thunderstorm development later this morning over central to
western Iowa and leaned toward a blend today. Tonight, leaned closer
a GFS/NAM blend for pop trends.

Surface low over western Nebraska/eastern Colorado looks to
strengthen today and pull the warm front northward through the
morning hours. Upper level ridge continues to dominate over the
south-central CONUS and allowing several ripples of energy to
quickly move across northern Iowa/southern Minnesota late this
afternoon into the evening.  The warm front will likely to be
located near the IA/MN border and extending southeast into northern
Illinois by around 00z-03z Saturday and convection should
initiate/redevelop during this time frame along and northeast of
this boundary. With plenty of instability available and deep
moisture convergence in the aforementioned location...expecting some
fairly widespread convection by tonight. Heavy rain will be a
significant concern with warm layer cloud depths around 13kft to
14kft, precipitable water values over 2.00" and weak Corfidi vectors
oriented southeast along the surface boundary tonight. Thus,
efficient rain producers are highly probable with the training
potential over the northeast sections of the forecast area. May need
to consider a Flash Flood Watch as this are has seen some decent
rainfall this past week. The other concern tonight is with the
severe weather threat...mainly looking a straight-line wind threat,
but certainly cannot rule out some decent sized hail stones across
the north-northeast. The stronger shear is further east-northeast
into far northeast Iowa and southern Wisconsin providing a better
chance for widespread severe storms.

With the warm front surging northward this morning and cloud cover
likely to go with it, high confidence much of the central to
southern Iowa will see another very sultry day today. Nudged up
maximum temperatures slightly as once the front surges northward,
decent mixing develops later this morning into the afternoon hours.
Dew points remain in the lower to middle 70s leading to heat index
values back into the 100-110F range with a few spots possibly
topping 112F. Leaned more towards the NAM12 for temperatures today
as it did fairly well with the maximum temperatures on Thursday in
the headlined area. Des Moines is likely to see another triple digit
high today.

.LONG TERM.../Saturday through Thursday/
Issued at 415 AM CDT Fri Jul 21 2017

The surface boundary will have reached northwest Iowa by Saturday
morning and will continue to settle southeast through the day.
Conditions will remain hot and humid south of the boundary and
temperatures should be back into the 90s south of Highway 30. Have
leaned towards the warmer ECMWF/GFS solutions. Dew points should
be in the lower 70s though some potential for high values pooling
along and ahead of the boundary. Will leave headlines as is for
now but will likely need to reconfigure after today to remove some
of the north counties from the advisory and potentially downgrade
a portion of the excessive heat warning. Thunderstorm chances
associated with the boundary passage will be inhibited much of the
time by warmer air aloft capping vertical ascent. Any thunderstorm
chance looks to be relegated to the far southeast where enough
diurnal heating through the day may erode the cap. Should storms
develop over the south, enough instability and modest deep layer
shear would air the potential for a few severe storms.

A transition to northwest flow will occur Saturday night into
Sunday as a strong upper level system moves across the Great Lakes
region. This will usher in a cooler and more pleasant airmass
into the state. High temperatures may hit 90 once again over the
southern half. A large area of high pressure will settle into the
western Great Lakes on Monday. High temperatures on Monday will
be in the upper 70s to mid 80s and with dew points in the upper
50s to lower 60s, it will be a very nice day compared to the past
few days. The area of high pressure will keep the area dry through
Tuesday then precipitation chances will gradually increase as
return flow develops as the high departs to the east. The best
chances for precipitation will arrive Wednesday night and
Thursday.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 756 AM CDT Fri Jul 21 2017

Have VCTS mentioned at ALO, MCW, and FOD through this morning with
weak convection moving northward. Otherwise, additional storm
chances possible tonight in the same locations.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT Saturday for IAZ057>062-
070>075-081>086-092>097.

Heat Advisory until 8 PM CDT Saturday for IAZ023-024-033>037-
044>050.

&&

SHORT TERM...Podrazik
LONG TERM...Donavon
AVIATION...Podrazik
Hazardous weather outlook, Jul 20, 3:12 PM CDT, 18 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
312 PM CDT Thu Jul 20 2017

IAZ057>062-070>075-081>086-092>097-211100-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
312 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An Excessive Heat Warning is in effect for the area through
Saturday. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Widely scattered thunderstorms are possible this evening into
tonight, mainly north of Highway 34. A severe storm or two may
occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An Excessive Heat Warning remains in effect for the area through
Saturday. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

A few thunderstorms are possible between Friday night and Saturday
night, then again around Wednesday night. A few severe storms may
be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely at this time.

IAZ023-024-033>037-044>050-211100-
Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Hardin-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-
312 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area through Saturday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are possible late this evening, then likely after
midnight tonight. A few severe storms and locally heavy rainfall
may occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Heat Advisory is in effect for the area through Saturday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Additional thunderstorms are possible Friday and Friday night,
then again by late Wednesday. A few severe storms and locally
heavy rainfall are possible Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times tonight and Friday.

IAZ004>007-015>017-025>028-038-039-211100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Wright-Franklin-Butler-Bremer-Grundy-Black Hawk-
312 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible late this evening, then likely after
midnight tonight. A few severe storms and locally heavy rainfall
may occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms are possible Friday and Friday night,
then again by late Wednesday. A few severe storms and locally
heavy rainfall are possible Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times tonight and Friday.

Lee

In the hours before

Special weather statement, Jul 21, 9:42 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Des Moines IA
942 AM CDT Fri Jul 21 2017

IAZ028-211700-
Bremer-
Including the city of Waverly
942 AM CDT Fri Jul 21 2017

...Heavy Rainfall Has Lead to Urban Street Flooding...

Overnight heavy rain across the county has caused some areas of
northern Bremer County to experience street flooding and some road
closures in rural areas. In particular, areas in and surrounding
Sumner have been affected. County Officials indicate that the
street flooding is beginning to subside...but caution that area
travelers should be aware of possible road closures in and around
the Sumner area.

In addition, thunderstorms are moving through northern Iowa this
morning and may bring more rainfall to portions of northern Bremer
County. More thunderstorms are possible later this afternoon and
tonight over northern Iowa. This may cause brief rises on streams
and the potential for additional urban street flooding.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:05 PM CDTSpecial Weather StatementDMXSac55 min
Jul 20, 7:12 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac26 min
Jul 20, 7:13 PM CDTSpecial Weather StatementDMXGuthrie47 min
Jul 20, 7:19 PM CDTSevere Thunderstorm WarningDMXGreene, Guthrie41 min
Jul 20, 7:58 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene21 min
Jul 20, 8:50 PM CDTSpecial Weather StatementDMXDallas55 min
Jul 20, 8:57 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie48 min
Jul 20, 9:19 PM CDTSevere Thunderstorm WarningDMXBoone, Polk, Story56 min
Jul 20, 10:04 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Jasper, Marshall, Story56 min
Jul 20, 10:37 PM CDTSpecial Weather StatementDMXMarion38 min
Jul 20, 11:06 PM CDTSpecial Weather StatementDMXPoweshiek39 min
Jul 20, 11:23 PM CDTSpecial Weather StatementDMXTama37 min
Jul 20, 11:29 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek31 min
Jul 21, 10:01 AM CDTFlash Flood WarningDMXBremer6 hr
Jul 21, 3:26 PM CDTRiver Flood WatchDMXBlack Hawk5 days

Nearby

Flash Flood Watches in Iowa, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.